Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 85, NWS Tulsa, OK

April 16, 2017Osage County, Washington County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 16, 2017, 8:01 PM CDT for Osage County, Washington County, Oklahoma. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2017, 8:01 PM CDT (01:01 UTC)
Expired
Apr 16, 2017, 8:45 PM CDT
In force
44 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Osage County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 76 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 8:01 PM CDTHAIL 1.253 W Osage Hills State P, OKSOCIAL MEDIA REPORT RELAYED BY MEDIA.
Apr 16, 8:39 PM CDTHAIL 12 Sw Bartlesville, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

604 
WUUS54 KTSA 170101
SVRTSA
OKC113-147-170145-
/O.NEW.KTSA.SV.W.0085.170417T0101Z-170417T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
801 PM CDT SUN APR 16 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Osage County in northeastern Oklahoma...
  Central Washington County in northeastern Oklahoma...

* Until 845 PM CDT

* At 801 PM CDT, a severe thunderstorm was located over Osage Hills
  State Park, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Bartlesville...                   Dewey...
  Ochelata...                       Osage Hills State Park...
  Okesa...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 9581 3682 9581 3657 9596 3670 9632
      3686 9621
TIME...MOT...LOC 0101Z 296DEG 20KT 3674 9615 

HAIL...1.25IN
WIND...60MPH
 
$$
2 follow-up statements
500 
WWUS54 KTSA 170123
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
823 PM CDT SUN APR 16 2017

OKC113-147-170145-
/O.CON.KTSA.SV.W.0085.000000T0000Z-170417T0145Z/
Osage OK-Washington OK-
823 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN OSAGE AND CENTRAL WASHINGTON COUNTIES...

At 823 PM CDT, a severe thunderstorm was located near Okesa, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Bartlesville...                   Dewey...
Ochelata...                       Osage Hills State Park...
Okesa...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 9581 3682 9581 3657 9596 3670 9632
      3686 9621
TIME...MOT...LOC 0123Z 295DEG 14KT 3672 9609 

HAIL...1.25IN
WIND...60MPH
 
$$
189 
WWUS54 KTSA 170135
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
835 PM CDT SUN APR 16 2017

OKC113-147-170145-
/O.CON.KTSA.SV.W.0085.000000T0000Z-170417T0145Z/
Osage OK-Washington OK-
835 PM CDT SUN APR 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN OSAGE AND CENTRAL WASHINGTON COUNTIES...

At 835 PM CDT, a severe thunderstorm was located 4 miles south of
Bartlesville, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Bartlesville...                   Dewey...
Ochelata...                       Osage Hills State Park...
Okesa...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3684 9581 3682 9581 3657 9596 3670 9632
      3686 9621
TIME...MOT...LOC 0135Z 296DEG 20KT 3669 9601 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:54 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Apr 16, 6:54 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
654 PM CDT Sun Apr 16 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Showers/thunderstorms will continue to develop this evening across
northeast Oklahoma with IFR conditions likely in the stronger storms.
Thunderstorm activity should begin to spread southeast tonight although
specific timing for any one location remains problematic. Ceiling
heights will generally fall overnight to IFR with patchy fog possible
early Monday morning.

&&

.PREV DISCUSSION... /Issued 329 PM CDT Sun Apr 16 2017/

DISCUSSION...

I hate to sound like a broken record here, but the forecast thru
the beginning of next weekend remains very challenging. Multiple
rounds of storms are expected, with round 1 expected tonight into
Monday. The next round comes with a front late Wednesday night and
Thursday. Finally, a strong upper storm system, with assistance
from the pre-existing front, will bring another round of storms
and heavy rainfall to the region to close out the week and head
into the weekend. The greatest potential for severe weather will
be with the Friday-Saturday storm system, but significant run to
run inconsistencies regarding important details such as surface
features and the track of the upper system itself suggest that
the what/when/where can't be answered right now.

The morning storm complex left an outflow boundary, which has now
become more of a differential heating boundary now from central to
northwest OK. The true synoptic front extends east-west across
central KS down to an area of low pressure over the northeast TX
panhandle. Current thinking is that storms will develop across
northwest or north central OK where these boundaries converge this
afternoon, and will eventually grow upscale into one or more
clusters or complexes that will track east or southeast across the
region tonight into Monday. The storms currently across south
central OK may be associated with an upper disturbance over TX,
but short term guidance suggests this activity will not affect our
area. There will be a limited severe wind and hail threat with the
storms. Deep layer shear is only marginal for organized severe
weather. Pockets of locally heavy rainfall are more likely given
moisture availability. Last night's complex did not bring
widespread heavy rains, which would suggest that chances for
significant flooding appear low with tonight's round.

Today's ECMWF run has shifted the surface front and low pressure
track farther south today for the Friday-Saturday system, likely
due to a shift in the track of the upper system. Details such as
this are crucial in determining the type and severity of the
storms that will affect our region. On the cool side of the front,
bands of locally heavy rains are possible. Still too early to make
any declarations.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...14
AVIATION...12
Hazardous weather outlook, Apr 16, 4:57 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
457 PM CDT Sun Apr 16 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
457 PM CDT Sun Apr 16 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 8 pm.

FLASH FLOOD.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 8 pm.

HEAVY RAIN.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...After 8 pm.

DISCUSSION...
Early morning thunderstorms stabilized the atmosphere sufficiently
to prevent any thunderstorm development so far this afternoon. A
boundary extends from a surface low in the TX panhandle through
northwest Oklahoma into southern Kansas. Thunderstorms are
expectedto develop along this boundary this evening, potentially
organizing into a complex, which will affecting northeast
Oklahoma and northwest Arkansas through the overnight hours. The
main threats would be damaging winds, hail, and heavy rains, with
highest probability for severe storms remaining near the Kansas
border.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY...Thunderstorm Potential.
TUESDAY...No Hazards.
WEDNESDAY...Thunderstorm Potential...High Wind Potential.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY...Thunderstorm Potential...High Wind Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will continue Monday as a cold front pushes
slowly south through the area. A more significant storm system
will affect the area late in the week with thunderstorm chances
increasing by late Wednesday night. The best chance for severe
storms looks to be Friday as the main upper level storm moves into
the southern Plains.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Apr 16, 5:23 PM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
523 PM CDT SUN APR 16 2017

OKZ060-061-162300-
Tulsa OK-Rogers OK-
523 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS AND EAST
CENTRAL TULSA COUNTIES UNTIL 600 PM CDT...

At 523 PM CDT, a strong thunderstorm was located over northeastern
Tulsa, moving northeast at 25 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Northeastern Tulsa...             Owasso...
Catoosa...                        Verdigris...

This includes Interstate 44 between mile markers 227 and 234, and
between mile markers 241 and 243.

LAT...LON 3610 9588 3618 9599 3636 9579 3624 9565
TIME...MOT...LOC 2223Z 229DEG 21KT 3618 9588
Special weather statement, Apr 16, 6:24 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Tulsa OK
624 PM CDT SUN APR 16 2017

OKZ054-170015-
Osage OK-
624 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL
715 PM CDT...

At 624 PM CDT, strong thunderstorms were located along a line
extending from 6 miles west of Elgin to 4 miles west of Shidler.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Shidler...                        Elgin...
Grainola...                       Foraker...
Pearsonia...                      Eastern Kaw Lake...
Webb City...

LAT...LON 3700 9600 3674 9651 3676 9682 3677 9682
      3677 9679 3678 9679 3678 9675 3700 9675
TIME...MOT...LOC 2324Z 267DEG 19KT 3697 9640 3680 9673

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:07 PM CDTAreal Flood AdvisoryTSAOsage113 min
Apr 16, 7:28 PM CDTSevere Thunderstorm WarningTSAOsage62 min
Apr 16, 8:14 PM CDTSevere Thunderstorm WarningTSACraig, Ottawa46 min
Apr 16, 8:40 PM CDTSevere Thunderstorm WarningTSANowata, Osage, Rogers, Washington65 min
Apr 16, 8:44 PM CDTFlash Flood WarningTSAOsage3 hr
Apr 16, 8:47 PM CDTAreal Flood AdvisoryTSAWashington3 hr
Apr 16, 9:00 PM CDTSpecial Weather StatementTSACraig30 min
Apr 16, 9:22 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Rogers53 min
Apr 16, 9:28 PM CDTAreal Flood AdvisoryTSANowata3 hr
Apr 16, 9:31 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Ottawa59 min
Apr 16, 9:55 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa35 min
Apr 16, 10:02 PM CDTAreal Flood AdvisoryTSACraig, Delaware, Ottawa3 hr
Apr 16, 10:12 PM CDTSpecial Weather StatementTSARogers33 min
Apr 16, 10:25 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa35 min
Apr 16, 10:37 PM CDTSpecial Weather StatementTSAMayes38 min
Apr 16, 10:56 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa34 min
Apr 17, 1:12 AM CDTAreal Flood AdvisoryTSACreek, Okmulgee, Tulsa3 hr
Apr 17, 4:52 AM CDTAreal Flood AdvisoryTSAOsage3 hr
Apr 17, 8:43 AM CDTAreal Flood AdvisoryTSAPawnee2 hr
Apr 17, 8:53 AM CDTRiver Flood WarningTSAOsage, Tulsa40 hr
Apr 17, 10:46 AM CDTRiver Flood WarningTSAOsage15 hr
Apr 17, 11:41 AM CDTAreal Flood WarningTSAOsage9 hr
Apr 17, 2:13 PM CDTRiver Flood AdvisoryTSATulsa49 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.